Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Amarillo, TX

January 19, 200920 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Jan 19, 2009, 5:58 AM CST for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Jan 19, 2009, 11:00 AM CST. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 2009, 5:58 AM CST (11:58 UTC)
In effect from
Jan 19, 2009, 11:00 AM CST
Expired
Jan 19, 2009, 7:00 PM CST
In force
8 hr
Issued by
NWS Amarillo, TX
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 3:48 PM CSTWILDFIRE 3505 Sw Guymon, OK*** 1 INJ *** WILDFIRE OCCURRED ON U.S. HIGHWAY 54 AND WAS CAUSED BY HAY TRUCK WHICH HAD CAUGHT FIRE. HIGH WINDS DROVE THE FIRE DIRECTLY TOWARD HOMES AND OTHER PROPERTY. THE DRIVER OF THE HAY TRUCK RECEIVED BURN INJURIES TO HIS HANDS AND ARMS. THE TRUCK...TRAI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 12.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5802 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 191158
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
558 AM CST MON JAN 19 2009

OKZ001>003-TXZ001>020-192200-
/O.UPG.KAMA.FW.A.0002.090119T1700Z-090120T0000Z/
/O.NEW.KAMA.FW.W.0002.090119T1700Z-090120T0000Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
558 AM CST MON JAN 19 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO
WINDY CONDITIONS AND LOW MINIMUM RELATIVE HUMIDITY VALUES. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

THE COMBINATION OF ABOVE NORMAL TEMPERATURES IN THE MIDDLE 60S TO
AROUND 70 DEGREES...DRY FUELS...NORTHWEST TO NORTH WINDS OF 20 TO 30 
MPH WITH HIGHER GUSTS...AND FORECAST MINIMUM RELATIVE HUMIDITY
VALUES BETWEEN 7 AND 15 PERCENT WILL LEAD TO CRITICAL FIRE WEATHER
CONDITIONS FROM LATE THIS MORNING THROUGH THE AFTERNOON HOURS TODAY
ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

CONDITIONS ARE EXPECTED TO IMPROVE SHORTLY AFTER SUNSET AS WINDS
DIMINISH AND RELATIVE HUMIDITIES INCREASE TO ABOVE CRITICAL VALUES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

ANDRADE
4 follow-up statements
000 
WWUS84 KAMA 191719
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1119 AM CST MON JAN 19 2009

OKZ001>003-TXZ001>020-192200-
/O.CON.KAMA.FW.W.0002.000000T0000Z-090120T0000Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1119 AM CST MON JAN 19 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO WINDY 
CONDITIONS AND LOW MINIMUM RELATIVE HUMIDITY VALUES.

THE COMBINATION OF ABOVE NORMAL TEMPERATURES...DRY FUELS...NORTHWEST
TO NORTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS...AND FORECAST
MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 7 AND 15 PERCENT WILL LEAD
TO CRITICAL FIRE WEATHER CONDITIONS THROUGH THE AFTERNOON HOURS ACROSS
ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

CONDITIONS ARE EXPECTED TO IMPROVE SHORTLY AFTER SUNSET AS WINDS
DIMINISH AND RELATIVE HUMIDITIES INCREASE TO ABOVE CRITICAL
VALUES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

GOEHRING
000 
WWUS84 KAMA 192130
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CST MON JAN 19 2009

OKZ001>003-TXZ001>020-200000-
/O.CON.KAMA.FW.W.0002.000000T0000Z-090120T0000Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
330 PM CST MON JAN 19 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO WINDY
CONDITIONS AND LOW RELATIVE HUMIDITY VALUES.

THE COMBINATION OF ABOVE NORMAL TEMPERATURES...DRY FUELS...
NORTHWEST TO NORTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS...AND
FORECAST MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 5 AND 15 PERCENT
WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THROUGH THE LATE AFTERNOON
HOURS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

CONDITIONS ARE EXPECTED TO IMPROVE SHORTLY AFTER SUNSET AS WINDS
DIMINISH AND RELATIVE HUMIDITIES INCREASE TO ABOVE CRITICAL
VALUES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

GOEHRING
000 
WWUS84 KAMA 192342
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
542 PM CST MON JAN 19 2009

OKZ001>003-TXZ001>020-200100-
/O.EXT.KAMA.FW.W.0002.000000T0000Z-090120T0100Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
542 PM CST MON JAN 19 2009

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 7 PM CST THIS
EVENING FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

THE COMBINATION OF ABOVE NORMAL TEMPERATURES...DRY FUELS...
NORTHWEST TO NORTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS...AND
FORECAST MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 5 AND
15 PERCENT WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THROUGH
THE LATE AFTERNOON AND EARLY EVENING HOURS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES.

CONDITIONS ARE EXPECTED TO IMPROVE ABOUT ONE HOUR AFTER SUNSET AS
WINDS DIMINISH AND RELATIVE HUMIDITIES INCREASE TO ABOVE CRITICAL
VALUES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

COCKRELL
000 
WWUS84 KAMA 200056
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CST MON JAN 19 2009

...CRITICAL FIRE WEATHER CONDITIONS COMING TO AN END...

.WINDS WILL DIMINISH THIS EVENING...AND RELATIVE HUMIDITY VALUES WILL
INCREASE. THIS WILL MARK THE END OF THE CRITICAL FIRE WEATHER
CONDITIONS THAT WERE EXPERIENCED EARLIER TODAY.

OKZ001>003-TXZ001>020-200200-
/O.EXP.KAMA.FW.W.0002.000000T0000Z-090120T0100Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
656 PM CST MON JAN 19 2009

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES.

WINDS WILL DIMINISH AND RELATIVE HUMIDITY VALUES WILL INCREASE
THROUGH THE NIGHT. THIS WILL MARK THE END OF THE CRITICAL FIRE
WEATHER CONDITIONS EXPERIENCED EARLIER TODAY.

$$

COCKRELL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 19, 5:36 AM CST, 22 minutes earlier.

Area forecast discussion, Jan 19, 5:36 AM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
536 AM CST MON JAN 19 2009

.AVIATION...
FOR THE 12 UTC TAFS...QUIET FLYING WX CONDITIONS EXPECTED THROUGH
THE PERIOD AS ONLY VFR CONDITIONS ARE EXPECTED. HIGHLY AMPLIFIED
UPPER RIDGE REMAINS PARKED OVER THE WESTERN U.S. WHICH WILL MAINTAIN
NORTHWEST FLOW ALOFT OVER THE SOUTHERN PLAINS. EXPECT GUSTY NORTHWEST
WINDS TODAY DUE TO A FAIRLY TIGHT PRESSURE GRADIENT WITH SFC
ANTICYCLONE OVER THE ROCKIES AND RETREATING LOW PRESSURE SYSTEM OVER
THE EASTERN GREAT LAKES. STRONG MIXING LATER THIS MORNING WILL YIELD
WINDS GUSTING TO 30-34 KTS. WINDS WILL DIMINISH WITH THE LOSS OF
DAYTIME HEATING THIS EVENING ALTHOUGH SPEEDS WILL REMAIN ABOVE
12 KTS.

CLK

&&

.PREV DISCUSSION... /ISSUED 458 AM CST MON JAN 19 2009/

DISCUSSION...
MAIN STORY TODAY WILL BE THE WINDS. HAVE STEPPED UP THE SPEEDS ALL
ZONES...AND HAVE INCLUDED GUSTS OF 40 TO 45 MPH IN THE GRIDS. DRY WX
TO PERSIST. OTHERWISE...QUIET WX PATTERN TO CONTINUE THRU THURSDAY
WITH WELL ABV NORMAL TEMPS FOR JANUARY.

MEDIUM RANGE MODELS DISAGREE ON HOW TO HANDLE NEXT SURGE OF COLD AIR
LATE THIS WEEK. GFS APPEARS TO BE STRUGGLING WITH UA PATTERN AND MAY
NOT BE HANDLING COLD FRONT VERY WELL. AS SUCH...HAVE GONE WITH THE
ECMWF THIS PCKG. REFER TO PREEPD FOR MORE INFO. THEREFORE...BROUGHT
COLD FRONT THRU THE AREA FRI MORNING...AND UNDERCUT MEXMOS TEMPS
ACCORDINGLY FOR THU NIGHT...FRI...FRI NIGHT...AND A LITTLE ON SAT.
THERE IS SOME POTENTIAL FOR IT TO BE COLDER CONSIDERING SOURCE REGION
OF THIS PROJECTED AIRMASS. LATER SHIFTS WILL NEED TO WATCH CLOSELY.
NO POPS THIS PCKG. FINALLY...WILL COMMENT THAT ECMWF BRINGS DOWN
ANOTHER STRONG COLD FRONT NEXT MONDAY WHILE GFS DOES NOT. BEST TO GO
WITH A CONSERVATIVE APPROACH THIS FAR OUT PENDING BETTER AGREEMENT
AMONG MEDIUM RANGE MODELS.

ANDRADE

FIRE WEATHER...
THE COMBINATION OF WELL ABOVE NORMAL TEMPERATURES...NORTHWEST TO
NORTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH...AND FORECAST
MINIMUM RELATIVE HUMIDITIES OF 7 TO 15 PERCENT WILL LEAD TO CRITICAL
FIRE WEATHER CONDITIONS BEGINNING LATE THIS MORNING AND CONTINUING
THROUGH THE AFTERNOON HOURS. A RED FLAG WARNING WILL GO INTO EFFECT
FOR THE OK AND TX PNHDLS AT 11 AM AND END AT 6 PM CST TODAY. MINIMUM
RH VALUES OF AROUND 15 PERCENT ARE ALSO POSSIBLE ON TUESDAY AND
WEDNESDAY. HOWEVER...WINDS WILL GENERALLY BE BELOW 20 MPH BOTH DAYS...
SO RED FLAG CRITERIA ARE NOT EXPECTED TO BE ACHIEVED.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

OK...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...
     TEXAS.

&&

05/02
Hazardous weather outlook, Jan 19, 5:50 AM CST, 8 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
550 AM CST MON JAN 19 2009

OKZ001>003-TXZ001>020-191900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
550 AM CST MON JAN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF WELL ABOVE NORMAL DAYTIME TEMPERATURES...NORTH TO
NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH...AND
FORECAST MINIMUM RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...WILL
LEAD TO CRITICAL FIRE WEATHER CONDITIONS TODAY ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES. AS A RESULT...A RED FLAG WARNING HAS
BEEN ISSUED FOR THE PANHANDLES FROM 11 AM UNTIL 6 PM TODAY.

IN ADDITION CAUTION IS ADVISED ON AREA LAKES DUE TO GUSTY NORTH TO
NORTHWEST WINDS TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

Nearby

Red Flag Warnings in Texas, 2009Red Flag Warnings in Oklahoma, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.